Texas, 2022

Flash Flooding and Damaging Wind in Texas, August 15, 2022

August 15, 2022 · NWS CRP · 11 events in 3 counties and zones

As the tropical disturbance moves west into the Brush Country on the 15th, bands of showers and thunderstorms produced very heavy rainfall. This caused flash flooding in the Laredo area and over portions of the Brush Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

As the tropical disturbance moves west into the Brush Country on the 15th, bands of showers and thunderstorms produced very heavy rainfall. This caused flash flooding in the Laredo area and over portions of the Brush Country. Rainfall estimates of 5 to 8 inches were widespread across the Brush Country with localized amounts of 10 to 15 inches over western Duval County and southwest Webb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 15, 5:38 AM CST, 45 minutes earlier.

Area forecast discussion, Aug 15, 5:38 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
638 AM CDT Mon Aug 15 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 254 AM CDT Mon Aug 15 2022

...Flood Watch in Effect until 00z Today...

The vertically stacked low pressure system was centered just
southwest of Laredo at 08z with a moisture rich environment to the
east of this system across South Texas. PWs were >2.5" and the
KCRP 88D Radar showed several NW-SE oriented convective bands
setting up within the deep unidirectional flow over the region.
Flash Flood Guidance has lowered from yesterday rains and HREF 24
HR Ensemble QPF Prob Match Mean indicates 2-4" with isolated 5+"
are possible across the Southern Coastal Bend and Southern Brush
Country today, thus a Flood Watch has been issued. This watch may
need to be expanded to include the northern Brush Country a bit
later this morning if trends continue. The good news is that we
are starting to get some much needed rain in our watershed, at
least in the Nueces River! The low should finally exit the
region this evening with high pressure building over the region in
its wake.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 254 AM CDT Mon Aug 15 2022

There will still be enough lingering moisture to generate
scattered coverage of sea breeze convection on Tuesday. Wednesday
should be considerably drier with the ridge directly overhead and
PWs below 1.7". The pattern change for later in the week is still
looking good as a broad trough is carved out over the eastern
CONUS with the trough axis becoming elongated over South Central
Texas by Thursday Night. This system will push an associated
frontal boundary into the area bringing another chance for rain on
Friday, although forcing is fairly weak. Meanwhile, all eye's
focus on the next tropical wave/inverted trough that GFS/EC bring
into the NW Gulf and into deep South Texas next weekend. This
system looks to be a bit farther south than the current system,
but should still bring an increasing chance for rain. Will
continue to monitor.

Heat Indices of 105-109 degrees will return on Tuesday and
persist through the end of the week.

&&

.AVIATION...
(12Z TAFS)
Issued at 608 AM CDT Mon Aug 15 2022

Wet and stormy conditions will continue across the western
Coastal Plains and Brush Country today as low pressure moves
slowly west into Mexico. Expect bands of showers and occasional
thunderstorms to spiral around the low resulting in MVFR/IVR
ceilings and reduced visibilities at LRD, COT and ALI terminals
due to heavy rain. Expect primarily MVFR conditions at CRP
this morning, then improving conditions at CRP and ALI terminals
in the afternoon and the low moves farther away from the region
and drier air moves in. The rain will end along the Rio Grande
early this evening.  Expect VFR conditions in VCT through the
period.

&&

.MARINE...
Issued at 217 PM CDT Sun Aug 14 2022

An area of low pressure over the Rio Grande will continue to
produce scattered to numerous showers with embedded thunderstorms
through this morning. Gusty winds, elevated seas, and reduced
visibilities are possible with any passing shower or storm.
Scattered showers and thunderstorms will continue through this
afternoon as lingering moisture persists. A moderate onshore flow
can be expected today. Rain chances continue on Tuesday, subside
Wednesday and then return again toward the end of the week as
upper level disturbance approaches the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    89  78  91  77 /  50  10  20   0
Victoria          92  76  94  75 /  20  10  20   0
Laredo            90  77  95  77 /  80  30  20  10
Alice             91  74  95  75 /  70  10  30   0
Rockport          93  82  93  81 /  40  10  20   0
Cotulla           92  77  99  77 /  80  20  20   0
Kingsville        90  76  92  77 /  70  10  30   0
Navy Corpus       89  82  89  83 /  40  10  20   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through this evening for TXZ239>243-342-343-442-443.

GM...None.
&&

AVIATION...JM/75
Hazardous weather outlook, Aug 15, 3:10 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
410 AM CDT Mon Aug 15 2022

TXZ229>234-239>247-342>347-442-443-447-160915-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
410 AM CDT Mon Aug 15 2022

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Flood Watch is in effect for portions of the Coastal Bend and
Southern Brush Country through 7pm this evening. Scattered to
Numerous showers and thunderstorms with locally heavy rainfall.
Additional rainfall amounts of 1 to 3 inches with isolated amounts
of 5 inches or more possible, which may lead to Flash Flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Maximum Heat Index values of 105 to 109 degrees can be expected each
afternoon.

Isolated to Scattered Showers and Thunderstorms will be possible each
day this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-160915-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
410 AM CDT Mon Aug 15 2022

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms can be expected
today. Winds and seas will be higher near thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated showers and thunderstorms can be expected each day this
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 15, 1:32 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
232 AM CDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     FLASH FLOOD      5 SSE CORPUS CHRISTI    27.72N 97.38W
08/15/2022                   NUECES             TX   EMERGENCY MNGR

            EM REPORTS FLOODING AT EVERHART AND MCARDLE.

&&

TWH
Local storm report, Aug 15, 1:51 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
251 AM CDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     FLASH FLOOD      2 SSW CORPUS CHRISTI    27.76N 97.41W
08/15/2022                   NUECES             TX   EMERGENCY MNGR

            EM REPORTS FLASH FLOODING AT TARLTON AND
            BLANCO COURTS.

&&

TWH
Local storm report, Aug 15, 3:20 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
420 AM CDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     FLASH FLOOD      4 SE EDROY              27.89N 97.63W
08/15/2022                   NUECES             TX   EMERGENCY MNGR

            EM REPORTS ACCESS ROAD FLOODED.

0413 AM     FLASH FLOOD      5 NW CC AIRPORT         27.83N 97.57W
08/15/2022                   NUECES             TX   EMERGENCY MNGR

            EM REPORTS FLOODING IN AREA OF MCKINZIE ROAD
            AND HAVE DRIVE.

0413 AM     FLASH FLOOD      5 NE ROBSTOWN           27.86N 97.60W
08/15/2022                   NUECES             TX   EMERGENCY MNGR

            EM REPORTS RIGHT 2 LANES OF INTERSTATE 37
            FLOODED.

&&

The radar

The Corpus Christi radar (KCRP), 195 km away, was scanning. The volume nearest the first event began at 12:20 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Webb

When
August 15, 6:23 AM CST to 6:55 AM CST
Where
Webb County, 0.92 mi SW of (Lrd)laredo Intl Arp to 0.67 mi SSE of Laredo
Cause
Heavy Rain
Reported by
Public
Coordinates
27.530, -99.470

Public reported street flooding in the southeast part of Laredo.

Flash Flood, Webb

When
August 15, 6:59 AM CST to 7:40 AM CST
Where
Webb County, 2.16 mi NNE of Lake Casa Blanca to 1.64 mi N of Lake Casa Blanca
Cause
Heavy Rain
Reported by
Public
Coordinates
27.570, -99.430

Public reported flooding of streets in northeast part of Laredo.

Flash Flood, La Salle

When
August 15, 9:00 AM CST to 10:00 AM CST
Where
La Salle County, 1.84 mi SE of Cotulla to 6.22 mi SSE of Cotulla
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.410, -99.210

Farm to Market Road 624 southeast of Cotulla had flood waters covering the road.

Flash Flood, Webb

When
August 15, 10:31 AM CST to 10:55 AM CST
Where
Webb County, 3.21 mi NW of (Lrd)laredo Intl Arp to 3.51 mi NNW of (Lrd)laredo Intl Arp
Cause
Heavy Rain
Reported by
Public
Coordinates
27.570, -99.500

Public report received of streets flooded on the northwest side of Laredo.

Flash Flood, Webb

When
August 15, 12:05 PM CST to 12:40 PM CST
Where
Webb County, 10.65 mi NNE of Callaghan to 10.56 mi N of Callaghan
Cause
Heavy Rain
Reported by
Public
Coordinates
28.020, -99.360

Report received through social media of Interstate 35 flooded south of Encinal.

Flash Flood, McMullen

When
August 15, 12:50 PM CST to 1:30 PM CST
Where
McMullen County, 25.74 mi S of Tilden to 14.78 mi SSE of Tilden
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
28.080, -98.600

Water was over the roads near Loma Alta.

Flash Flood, Webb

When
August 15, 5:20 PM CST to 5:50 PM CST
Where
Webb County, 3 mi SSE of Lake Casa Blanca to 5.38 mi SE of Laredo
Cause
Heavy Rain
Reported by
Public
Coordinates
27.498, -99.429

Snapchat video showed flooded underpass near Zapata Highway and North Arkansas Avenue in southeast Laredo.

Thunderstorm Wind, Webb

When
August 15, 5:30 PM CST
Where
Webb County, 0.92 mi SE of Laredo
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
27.510, -99.480

Local news station reported a gas station roof was damaged due to thunderstorm winds in Laredo.

Flash Flood, Webb

When
August 15, 7:25 PM CST to 7:55 PM CST
Where
Webb County, 5.24 mi SE of Laredo to 4.27 mi S of Lake Casa Blanca
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.458, -99.441

Several people were rescued from flooded homes in a low lying area in southeast Laredo.

Flash Flood, Webb

When
August 15, 8:05 PM CST to 9:05 PM CST
Where
Webb County, 1.98 mi ESE of Laredo to 0.61 mi SSE of Laredo
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
27.509, -99.460

Houses were flooded near Barrios Street and near Arkansas Avenue in southeast Laredo.

Flash Flood, Webb

When
August 15, 8:30 PM CST to 9:15 PM CST
Where
Webb County, 5.42 mi NNW of Laredo to 4.43 mi NW of (Lrd)laredo Intl Arp
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
27.590, -99.530

Flood waters entered homes in northwest Laredo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054096, 1054097, 1054098, 1054107, 1054108, 1054109, 1054111, 1054112, 1054114, 1054116, 1054117.